I’ve been taking psychiatric medications for almost two years now, and I consider myself to be very lucky with the side effects I’ve experienced. They have been more of an annoyance and haven’t really affected my quality of life. I am taking (or have taken) the following medications to help me with my recovery:
- Haloperidol (no longer taking)
- Lorazepam (no longer taking regularly, but have PRN if needed)
I can’t say for certain if these side effects are related to the medications (the whole “correlation is not causation” argument), but they only started happening after I began to take them. Here we go:
Weight Gain: This has been the most obvious side effect that I’ve experienced. Since beginning the psych meds, I’ve put on almost 50 pounds. I’ve managed to lose a little bit of it, but it’s proving to be difficult. I don’t consider it the end of the world, though. Like I said in a previous post, I’m willing to put up with the weight gain because of the stability that the medications give me.
Hand Tremors: This mainly involves my fingers, particularly my index and pinky fingers on both hands. Some days it’s noticeable to the point where I have difficulty typing well, and handling small objects like screws and electronic components can be frustrating. I enjoy puttering around with my bass guitar, but the tremors make it very difficult.
Limb Twitching: Another side effect that comes and goes, and I only notice it when I’m not moving around, like when I’m watching TV or lying in bed. It involves my limbs and occasionally my torso. I’ll be still and then suddenly one of my legs kicks or my arm flails out. I’ve accidentally smacked J a couple of times and woke her up because of this. I don’t flail around, it’s just a single movement.
Slow Urination: I think this one is specific to the sertraline because it started happening well before I started taking anything else. My issues are also nonexistent first thing in the morning but appear in the afternoon and get worse into the evening, after the sertraline has taken effect. No discomfort, and I can always void – it’s just slow.
Jumpiness: This showed up after I started taking venlafaxine. Everybody jumps at sudden loud sounds, but I’m startled by a lot more stuff than I used to be. Sudden sounds – everything from the TV to the phone ringing to the slight creaking noises the house makes – startle me and make me jump. It doesn’t matter if I expect the noise, and it doesn’t have to be loud, either. The same thing happens if I see something in my peripheral vision. On really bad days certain bubble sounds from the aquarium can make me jump, and something as simple as a car pulling up next to me while driving can startle me.
Flashes of Light: I only notice this when I’ve got my eyes closed, and it’s worse at night when it’s dark. Flashes of light that look like ribbons appear and float downwards. Sometimes it reminds me of a curtain being lowered repeatedly. This doesn’t really bother me, it’s more curious than anything.
Heartburn: This one is definitely caused by the sertraline. It caused me some pretty brutal heartburn until I got another medication to help.
Low Blood Pressure: I take prazosin in the evenings to reduce the frequency and intensity of my nightmares, but it’s actually a blood pressure medication. It sometimes makes me a little dizzy at night, particularly when suddenly standing up.
Runny Nose: This one’s pretty irritating. I eat something, my nose runs. I drink something, my nose runs. I brush my teeth, my nose runs. I go from a warm room to a cool room, my nose runs. I go from a cool room to a warm room, my nose runs. I brush my teeth, my nose runs. I put on my CPAP mask, my nose runs. I watch TV, my nose runs. You get the idea. I spend a lot of time blowing my nose.
Morning Grogginess: Zopiclone and quetiapine both cause drowsiness, so it’s just a matter of sleeping the grogginess off or waiting it out. My head is usually clear by 10 or 11AM.
Like I said before, I consider myself to be very lucky with the side effects I’m experiencing. Psych meds are no joke and can cause very serious and life-altering problems. It’s very important to keep informed and to talk to your doctor and pharmacist about the medications you’re taking. Don’t be afraid to ask questions, and be open with any concerns that you have.